Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 129, NWS Northern Indiana

June 29, 1998Allen County, Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jun 29, 1998, 10:35 PM EDT for Allen County, Putnam County, Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1998, 10:35 PM EDT (02:35 UTC)
Expired
Jun 29, 1998, 11:25 PM EDT
In force
50 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Allen County, OH, Putnam County, OH

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 10:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WUUS53 KIWX 300235 RRA
SVRFWA
OHC003-069-137-300325-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
935 PM EST MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN NORTHWESTERN OHIO
  HENRY COUNTY IN NORTHWESTERN OHIO
  PUTNAM COUNTY IN NORTHWESTERN OHIO

* UNTIL 1125 PM EDT (1025 PM EST)

* AT 1033 PM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  LINE OF SEVERE THUNDERSTORMS NEAR DEFIANCE TO VENDOCIA MOVING
  EAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  CLOVERDALE
  DELPHOS
  FT JENNINGS
  RIMER
  MILLER CITY
  OTTAWA
  LIMA
  NAPOLEON
  HOLGATE

WINDS IN EXCESS OF 60 MPH ARE LIKELY  SEEK SAFE SHELTER
IMMEDIATELY.

TEH/TAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 11:00 AM EDT, 11 hours 35 minutes earlier.

Area forecast discussion, Jun 29, 11:00 AM EDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1000 AM EST MON JUN 29 1998

CONVECTION IS EXITING ERN SECTIONS OF CWA.  SATELLITE AND SURFACE
OBS SHOW MOSTLY CLOUDY CONDITIONS ACROSS REGION.  CLOUD COVER IS
DECREASING...HOWEVER...AND WITH AFTN HEATING TSRA CAN BE EXPECTED
BY 21Z.  PW VALUES ARE STILL 1.0 TO 1.5 INCHES ACROSS REGION SO
LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE STRONGER
THUNDERSTORMS.  CURRENT FORECASTS LOOK GOOD WITH MENTION OF WARM
CONDITIONS AND STRONG STORMS POSSIBLE.

.IWX...NONE.

OHARA

In the hours before

Special weather statement, Jun 29, 7:29 PM EDT, 3 hours 6 minutes before
INZ003-008-009-012>018-020-022>027-032>034-300620-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
629 PM EST (629 PM CDT) MON JUN 29 1998

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH 705 FOR A
LARGE PART OF INDIANA...

THIS INCLUDES THE FOLLOWING COUNTIES OF...LAPORTE...MARSHALL...
STARKE...PULASKI...WHITE...CASS...WABASH...MIAMI...KOSCIUSKO...
NOBLE...DEKALB...ALLEN...WELLS...BLACKFORD...JAY...HUNTINGTON...
GRANT...ADAMS...FULTON AND WHITLEY IN INDIANA.

WARM MOIST AND UNSTABLE AIR COVERS THE AREA AND A COLD FRONT WILL
SWEEP THROUGH THE AREA GENERATING SEVERE THUNDERSTORMS PRODUCING
HAIL TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 95 MPH ALONG WITH
DEADLY LIGHTNING AND TORRENTIAL RAINS.  ALSO TORNADOES ARE A STRONG
POSSIBILITY.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION.

IF YOU SPOT A TORNADO...NEVER TRY TO OUTRUN IT IN A CAR.  CARS ARE
EASILY TOSSED AROUND BY TORNADO WINDS.

LAMBERTY.
Special weather statement, Jun 29, 7:34 PM EDT, 3 hours 1 minute before
INZ003-008-009-012>018-020-022>027-032>034-300620-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
629 PM EST (629 PM CDT) MON JUN 29 1998
                                                                               ...THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH 705 FOR A
LARGE PART OF INDIANA UNTIL 100 AM EST...

THIS INCLUDES THE FOLLOWING COUNTIES OF...LAPORTE...MARSHALL...
STARKE...PULASKI...WHITE...CASS...WABASH...MIAMI...KOSCIUSKO...
NOBLE...DEKALB...ALLEN...WELLS...BLACKFORD...JAY...HUNTINGTON...
GRANT...ADAMS...FULTON AND WHITLEY IN INDIANA.

WARM MOIST AND UNSTABLE AIR COVERS THE AREA AND A COLD FRONT WILL
SWEEP THROUGH THE AREA GENERATING SEVERE THUNDERSTORMS PRODUCING
HAIL TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 95 MPH ALONG WITH
DEADLY LIGHTNING AND TORRENTIAL RAINS.  ALSO TORNADOES ARE A STRONG
POSSIBILITY.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION.

IF YOU SPOT A TORNADO...NEVER TRY TO OUTRUN IT IN A CAR.  CARS ARE
EASILY TOSSED AROUND BY TORNADO WINDS.

LAMBERTY...CORRECTED TO ADD TIMES
Special weather statement, Jun 29, 7:41 PM EDT, 2 hours 54 minutes before
INZ003-008-009-012>018-020-022>027-032>034-300620-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
629 PM EST (629 PM CDT) MON JUN 29 1998
                                                                               ...THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH 705 FOR A
LARGE PART OF INDIANA UNTIL 100 AM EDT...1200 AM EST...

THIS INCLUDES THE FOLLOWING COUNTIES OF...LAPORTE...MARSHALL...
STARKE...PULASKI...WHITE...CASS...WABASH...MIAMI...KOSCIUSKO...
NOBLE...DEKALB...ALLEN...WELLS...BLACKFORD...JAY...HUNTINGTON...
GRANT...ADAMS...FULTON AND WHITLEY IN INDIANA.

WARM MOIST AND UNSTABLE AIR COVERS THE AREA AND A COLD FRONT WILL
SWEEP THROUGH THE AREA GENERATING SEVERE THUNDERSTORMS PRODUCING
HAIL TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 95 MPH ALONG WITH
DEADLY LIGHTNING AND TORRENTIAL RAINS.  ALSO TORNADOES ARE A STRONG
POSSIBILITY.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION.

IF YOU SPOT A TORNADO...NEVER TRY TO OUTRUN IT IN A CAR.  CARS ARE
EASILY TOSSED AROUND BY TORNADO WINDS.

LAMBERTY...CORRECTED FOR EXPIRATION TIME
Local storm report, Jun 29, 8:47 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
747 PM EST MON JUN 29 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    LA PORTE                  IN   1 INCH HAIL
06/29/98   LA PORTE                       SPOTTER REPORTED

0722 PM    OSCEOLA                   IN   1 INCH HAIL
06/29/98   ST JOSEPH                      SPOTTER REPORTED

0722 PM    ELKHART                   IN   .75 INCH HAIL
06/29/98   ELKHART                        SPOTTER REPORTED

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:17 PM EDTSevere Thunderstorm WarningIWXPaulding, Van Wert48 min
Jun 29, 10:21 PM EDTTornado WarningIWXDefiance49 min
Jun 29, 10:35 PM EDTSevere Thunderstorm WarningIWXHenry50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.